Alert archive / Virginia / Dense Fog Advisories in 2021

Dense Fog Advisory 13, NWS Blacksburg, VA

December 18, 202124 counties in Virginia; 9 counties in North Carolina

NWS Blacksburg, VA issued this dense fog advisory at Dec 18, 2021, 4:01 AM EST for 24 counties in Virginia; 9 counties in North Carolina. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2021, 4:01 AM EST (09:01 UTC)
Expired
Dec 18, 2021, 10:00 AM EST
In force
6 hr
Issued by
NWS Blacksburg, VA
All 33 counties

Alleghany County, NC, Ashe County, NC, Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Yadkin County, NC, Appomattox County, VA, Bedford County, VA, Campbell County, VA, Carroll County, VA, Charlotte County, VA, City of Danville, VA, City of Galax, VA, City of Lynchburg, VA, City of Martinsville, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Franklin County, VA, Grayson County, VA, Halifax County, VA, Henry County, VA, Montgomery County, VA, Patrick County, VA, Pittsylvania County, VA, Pulaski County, VA, Roanoke County, VA, Smyth County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 25 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 9.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

541 
WWUS71 KRNK 180901
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
401 AM EST Sat Dec 18 2021

NCZ001>006-018>020-VAZ009-012>017-022-032>034-043>046-058-059-
181500-
/O.NEW.KRNK.FG.Y.0013.211218T0901Z-211218T1500Z/
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-
Roanoke-Patrick-Franklin-Bedford-Henry-Pittsylvania-Campbell-
Appomattox-Halifax-Charlotte-
Including the cities of West Jefferson, Sparta, Dobson, Danbury, 
Eden, Yanceyville, Boone, Wilkesboro, Yadkinville, Marion, 
Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop,
Troutdale, Volney, Galax, Floyd, Roanoke, Salem, Stuart, 
Rocky Mount, Bedford, Martinsville, Danville, Lynchburg, 
Appomattox, South Boston, and Keysville
401 AM EST Sat Dec 18 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of southwest Virginia and northwest North
  Carolina. This inludes I-81 through the New River Valley and
  I-77 from Fancy Gap into North Carolina. 

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
2 follow-up statements
304 
WWUS71 KRNK 181337
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
837 AM EST Sat Dec 18 2021

NCZ001-005-006-018-VAZ009-015-044>046-058-059-181445-
/O.CAN.KRNK.FG.Y.0013.000000T0000Z-211218T1500Z/
Ashe-Rockingham-Caswell-Watauga-Smyth-Grayson-Pittsylvania-
Campbell-Appomattox-Halifax-Charlotte-
Including the cities of West Jefferson, Eden, Yanceyville, Boone,
Marion, Independence, Whitetop, Troutdale, Volney, Danville, 
Lynchburg, Appomattox, South Boston, and Keysville
837 AM EST Sat Dec 18 2021

...DENSE FOG ADVISORY IS CANCELLED...

Visibilities have improved across most of the area, so the dense 
fog advisory is cancelled. 

$$

NCZ002>004-019-020-VAZ012>014-016-017-022-032>034-043-181500-
/O.CON.KRNK.FG.Y.0013.000000T0000Z-211218T1500Z/
Alleghany NC-Surry-Stokes-Wilkes-Yadkin-Wythe-Pulaski-Montgomery-
Carroll-Floyd-Roanoke-Patrick-Franklin-Bedford-Henry-
Including the cities of Sparta, Dobson, Danbury, Wilkesboro, 
Yadkinville, Wytheville, Radford, Pulaski, Blacksburg, Galax, 
Floyd, Roanoke, Salem, Stuart, Rocky Mount, Bedford, 
and Martinsville
837 AM EST Sat Dec 18 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of southwest Virginia and northwest North 
  Carolina. This inludes I-81 through the New River Valley and I-
   77 from Fancy Gap into North Carolina.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
466 
WWUS71 KRNK 181453
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
953 AM EST Sat Dec 18 2021

NCZ002>004-019-020-VAZ012>014-016-017-022-032>034-043-181600-
/O.EXP.KRNK.FG.Y.0013.000000T0000Z-211218T1500Z/
Alleghany NC-Surry-Stokes-Wilkes-Yadkin-Wythe-Pulaski-Montgomery-
Carroll-Floyd-Roanoke-Patrick-Franklin-Bedford-Henry-
Including the cities of Sparta, Dobson, Danbury, Wilkesboro, 
Yadkinville, Wytheville, Radford, Pulaski, Blacksburg, Galax, 
Floyd, Roanoke, Salem, Stuart, Rocky Mount, Bedford, 
and Martinsville
953 AM EST Sat Dec 18 2021

...DENSE FOG ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING...

Visibilities are increasing and fog will be less dense for the
rest of the morning. Some of the higher ridges, especially along
the Blue Ridge may experience low visibilities til noon.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this dense fog advisory went out at Dec 18, 1:18 AM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Dec 18, 1:18 AM EST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
118 AM EST Sat Dec 18 2021

.SYNOPSIS...
A weak front retreats north through the Mid Atlantic states as
a warm front tonight. The front will keep a chance of showers in
these areas through Saturday morning. By Saturday afternoon,
additional rain chances arrive as a cold front sweeps through.
Cooler and drier conditions are expected Sunday and Monday
before temperatures moderate under high pressure by the middle
of next week.

&&

.NEAR TERM /THROUGH TODAY/...
As of 645 PM EST Friday...

No changes made to the forecast this evening. A few light
showers still ongoing, but are progressing north as the warm
front also continues to lift north.

Previous discussion as of 223 PM EST Friday...

     Shower chances continue in areas north of US-460 as a warm
front retreats north tonight. More rain chances Saturday...

Location is everything this afternoon to whether or not you are
seeing mild temps near 70 degrees or seasonable highs in the mid to
upper 50s. This is due largely in part to a frontal boundary that
remains draped from northern Virginia into extreme southern West
Virginia and eastern Kentucky. The front will slowly pivot south
toward central Virginia and West Virginia before pressing north
toward Maryland and Pennsylvania overnight. As a result,abundant
cloud cover and sporadic shower chances are expected to continue
through this evening especially in areas along and north of US-460
where the front remain.

Precipitation amounts in these areas will be right around a tenth of
an inch with localized amounts close to a 0.20 inch across the
Alleghany Highlands and Greenbrier Valley where the front hangs
around longer.

High temperatures will be limited a bit today due to cloud cover
with the front nearby, but still remain 15-25 degrees above normal
for this time of year. Areas along and south of US-58 from Danville
to Reidsville and Yanceyville look to be the warmest locations with
highs approaching 70 degrees. These areas may even break out into a
little sunshine as the front pushes further north later this
afternoon. As for areas along and north of US-460 from southeast
West Virginia back into the southern Shenandoah Valley and Alleghany
Highlands expect highs in the upper 50s and low to mid 60s. Coolest
locations will be across the Interstate 64/77 corridor where the
front will remain draped through most of the day.

By tonight, the warm front continues north as deep isentropic lift
remains. Precipitation ends in most locations with some light
showers and drizzle leftover across the northern Greenbrier Valley
and Alleghany Highlands region. Even with the front heading north
moisture will continue to increase with dewpoints in the low to mid
50s and modeled PWAT values per the 12z NAMnest/HRRR up around one
inch. With light southerly to southwesterly flow and overnight lows
in the upper 40s and low 50s the potential for fog remains.
Confidence is moderate in overall coverage in the river valleys and
Piedmont. One thing to note though is that the model soundings per
the NAM, ARW, and GFS suggest more in the way of low stratus instead
of fog due to the proximity of the front to the north and incoming
cold front/parent low from the lower Ohio River Valley. If the warm
front lifts north faster this afternoon and evening the confidence
may be further progressed in fog development.

Any fog burns off by mid to late Saturday morning. Most of the
region is dry as we sit in the warm sector. Temperatures look to
climb from the upper 40s and low 50s in the morning back into the
60s Saturday afternoon. West to southwesterly winds will be on the
increase as our cold front nears from the lower Ohio River Valley.
Prefrontal showers look to develop the south across the Grayson
HIghlands, Mountain Empire, and North Carolina mountain after 18z
Saturday afternoon. The main front looks to hold off until late
Saturday evening and night. PWATS climb to at least 1-2 standard
deviations from where they should be this time of year, but overall
timing of the front and dynamics squirting north look to limit
significant precipitation amounts.

Confidence remains moderate in the near term period.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
As of 157 PM EST Friday...

     Showers End As A Little Snow in the Mountains Sunday...

Cold front heads slowly east Sat night as another wave of low
pressure forms along it, thereby delaying the drier and colder air
til early Sunday. Models in reasonable agreement that the best rain
chances will come with the second wave of low moving across central
NC over our piedmont Sat night, and then across the west with the
upper forcing/5h shortwave.

There are speed discrepancies on precip exit and colder air moving
in early Sunday but think will see at least some snow showers as far
east as I-81 corridor Sunday morning before ending, though no
accumulation expected and only low chance. Any accumulation of snow
will likely occur along the western slopes of Greenbrier county, WV.

As we head into the afternoon the colder and drier air will end any
precip by early afternoon with clearing taking place at most
locations, except lingering upslope in the mountains.

Axis of upper trough moves by Sunday night with high pressure at the
surface building overhead. Southern stream starts getting active for
Monday but models in general keep the main shield of precip and
energy south of our forecast area, though the 00z Euro has some
precip creeping toward our NC piedmont/southside VA counties by dawn
Tuesday, but has been discounted due to drier air and confluent flow
aloft.

Temperatures should drop to the lower to mid 30s in the mountains by
Sunday morning, but kept them milder for a while in the piedmont in
the mid to upper 40s. It is a glancing blow of cold advection, but
still may see marginally brisk winds Sunday mainly in the higher
elevations where gusts to 30 mph may occur during the day. High
temps running close to normal with lower to mid 40s west, to lower
to mid 50s east.

High pressure and light winds Sunday nigh to drop temperatures to
around normal or a few degrees below normal with most in the 20s,
and maybe even teens in the higher mountain valleys.

Warm advection aloft Monday with some mid and high clouds arriving
across our southern VA/NC counties by dusk. Lingering high over the
mid-Atlantic/Tidewater should keep a weak, but dry/sunny wedge in
place but still holding temps down in the 40s for most.

That southern stream system will bring a bit more clouds later
Monday night which may be another case where we see temps drop quick
in the evening, then steady or rise overnight. For now going with
model blend of lows in the 20s once again, but some 30s in the
higher ridges with southwest flow increasing.

Forecast confidence this period is fair on sky cover and snow
amounts and slightly above normal on temps/winds.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 157 PM EST Friday...

Will have to watch that southern stream system which may brush our
southeast piedmont counties with potential wintry mix Tuesday
morning (albeit not much) but overall models and leaning toward
keeping precip away, and by the time it may reach us, temps would be
warm enough for rain.

With cloud cover and flow turning northerly as the low moves by
anticipate highs close to normal in the 40s west to lower 50s east.

Dry weather through Thursday night with zonal flow. Next system may
approach Friday into Saturday with next of precip, but mainly
looking at rain, possibly some wintry mix in the mountains Fri night.

With a mainly zonal flow temperatures will be close to normal for
once, with 40s west to lower 50s east each day, and 20s at night.

Forecast confidence is high on midweek dry weather after Tuesday's
system exits, but average on the end of the week system.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
As of 105 AM EST Saturday...

MVFR to IFR ceilings covered the mountains and foothills of
Virginia, West Virginia and North Carolina early this morning
along with areas of MVFR fog.

There was a gap in the deeper moisture along the front in
central Virginia and the high clouds over North Carolina and
southeast Virginia were there were pockets of LIFR fog and
stratus. Expecting these conditions to expand this morning.
Ceilings will gradually improve after 14Z/9AM but still not
reach VFR in most locations.

Scattered showers will spread into the area from the southwest
this afternoon ahead of a cold front. Wind gusts will be in the
15 to 20 knot range. The cold front comes through the area this
evening turning winds to the west and leading in IFR ceilings
for the mountains.

Average confidence for wind, ceilings, and visibility.

.Extended Aviation Discussion...

A cold front with more widespread sub-VFR conditions and rain
will cross through the area by Sunday morning.

Upslope sub- VFR likely Sunday around BLF, possibly LWB. VFR will
return to the mountains on Sunday night. VFR conditions will
continue into midweek with high pressure nearby any precipitation
chances get held to our south.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/ET
NEAR TERM...BMG/ET
SHORT TERM...WP
LONG TERM...WP
AVIATION...AMS/BMG
Hazardous weather outlook, Dec 17, 1:48 PM EST, 14 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
148 PM EST Fri Dec 17 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-181900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
148 PM EST Fri Dec 17 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 18, 1:24 AM EST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
124 AM EST Sat Dec 18 2021

NCZ001>006-018>020-VAZ012>017-022-032>034-043>045-058-059-180900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Roanoke-
Patrick-Franklin-Bedford-Henry-Pittsylvania-Campbell-Halifax-
Charlotte-
Including the cities of West Jefferson, Sparta, Dobson, Danbury,
Eden, Yanceyville, Boone, Wilkesboro, Yadkinville, Wytheville,
Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale,
Volney, Galax, Floyd, Roanoke, Salem, Stuart, Rocky Mount,
Bedford, Martinsville, Danville, Lynchburg, South Boston,
and Keysville
124 AM EST Sat Dec 18 2021

...Foggy this Morning...

Expect areas of fog this morning across southern Virginia and
Northern North Carolina. Visibility in a few spots will be less
than one half mile. Conditions will gradually improve later this
morning and into the afternoon.

Use caution when traveling. Slow down and allow extra time to reach
your destination.

Nearby

Dense Fog Advisories in Virginia, 2021Dense Fog Advisories in North Carolina, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.